Paroxysmal atrial fibrillation

Leave a Comment

Submitted by Dr T on September 12, 2011 – 8:17am

Question: 
i am just 30 yrs old but due to my hypertension and anxiety i have developed paroxymal atrial fibrillation. it usually lasts for about 30 minutes or so but i feel bad symptoms. i am short of breath,dizzy and my feet are burning and i feel like i walked about a mile while i do not exercise. my heart rate has been as high as 149 bpm. i take atenolol and clonidine. but these episodes happen each day and i want to know if it is dangerous to health? 2 different cardiologists say that it is not too dangerous. do you think i should take coumadin or aspirin also?

Anxiety doesn’t cause atrial fibrillation! Your shortness of breath may be a side effect of atenolol, not everybody tolerates Beta blockers. Although clonidine is an old drug used  for the treatment of high blood pressure, it is usually not the first choice. Since clonidine can reduce heart rate, it should be used cautiously in persons who are receiving other medications that lower heart rate such as beta-blockers.

Some of the more common blood pressure drugs include diuretics, angiotensin-converting enzyme (ACE) inhibitors, angiotensin-2 receptor blockers (ARB), beta-blockers (BB) and calcium channel blockers (CCB). Some of these may also be prescribed for heart failure and arrhythmia patients.

In answer to your questions:

  • Although AF itself usually isn’t life-threatening, it is a serious medical condition.
  • Patients with new-onset AF should take coumadin, but if you have had AF for a long time, a baby aspirin daily is appropriate.

You can  read more here:
https://www.cardiachealth.org/coumadin
https://www.cardiachealth.org/heart-disease-treatment/heart-disease-medications/blood-thinners/aspirin

Hope this helps
Dr T
https://www.cardiachealth.org/

Leave a Reply

Your email address will not be published.